Background: The frequency of hypothalamic-pituitary-adrenal axis dysfunction among HIV-infected patients receiving steroid injections has not been reported, and the risk factors for this adverse event are poorly characterized.
Methods: We conducted a retrospective analysis of data from HIV-infected patients in the Partners HealthCare system (Boston, MA) who received corticosteroid injection(s) between 2002 and 2011. Chart review focused on HIV status, antiretroviral therapy [eg, protease inhibitors (PI)], steroid injection(s), and adrenal axis dysfunction (eg, adrenal insufficiency and/or Cushing syndrome). Because all cases occurred among patients on PIs, we performed additional detailed data extraction and conducted univariate and multivariate analyses to identify risk factors in this group.
Results: One hundred seventy-one HIV-infected patients received ≥1 corticosteroid injection(s) in the study period. Nine cases (event frequency: 5.3%; 95% confidence interval: 2.4% to 9.8%) of secondary adrenal insufficiency were diagnosed; 5 (55%) of these 9 patients also had clinical evidence of Cushing syndrome. All cases occurred among the 81 patients on PIs (event frequency among those on PIs: 11.1%; 95% confidence interval: 5.2% to 20.0%). Among patients on PIs, the major risk factor for hypothalamic-pituitary-adrenal axis dysfunction was having ≥2 injections within 6 months.
Conclusions: In this retrospective cohort study, 11% of HIV-infected patients on PIs at the time of steroid injection were later diagnosed with hypothalamic-pituitary-adrenal axis dysfunction. Corticosteroid injections in HIV-infected patients on PIs should only be used with great caution and close monitoring.